Mononucleosis (mono) is a clinical syndrome that usually results from infection with the Epstein Barr virus (EBV). Classic symptoms are a sore throat and swollen lymph nodes especially in the neck. There may also be a fever rash.
Mononucleosis is a clinical syndrome that’s usually caused by the Epstein-Barr virus (EBV). It’s called the “kissing disease” because it’s spread through saliva.
Mononucleosis frequently causes a rash, but it’s not seen as often as other symptoms.
The most common symptoms of mononucleosis include a sore throat and fatigue.
The classic triad of symptoms associated with mononucleosis are:
Rash is not the most common symptom of mono, however, it may be a sign of the infection, especially if you have taken an antibiotic for your sore throat. If you have a rash and are concerned it might be a sign of mononucleosis, see your doctor.
Here are rashes you may see if you have mono.
The rash may consist of flat pinkish-red spots on the skin. Some of these spots contain small, raised, pinkish-red lesions.
This maculopapular rash may look like the rash that occurs in measles. It may or may not itch. It can occur anywhere on your body — including your face — and is thought to be due to the viral infection in itself.
Petechiae can look like other types of skin rashes. However, unlike other rashes that become pale or white in color when you apply and remove pressure, petechiae stay the same color.
The flat, small, reddish-purple dots represent bleeding from broken capillaries into the skin or mucosa. In other conditions, they often appear on the skin. In mononucleosis, they’re most often found in the oral mucosa of your mouth. They occur in about 50 percent of people with mononucleosis.
Because it’s caused by a virus, antibiotics aren’t usually prescribed for mononucleosis. They may be given if your sore throat is mistakenly diagnosed as strep throat.
A characteristic of infectious mononucleosis is that up to 90 percent of the time the antibiotic ampicillin is taken, a rash then develops. The pattern of the rash is commonly maculopapular in appearance.
Getting a rash after taking ampicillin, or a similar antibiotic like amoxicillin, while you’ve got mononucleosis doesn’t mean you’re allergic to it (or similar drugs), or that you’ll get a rash the next time you take it.
Your doctor will ask you about your symptoms and perform an examination to look for signs of mononucleosis and evaluate your rash.
Blood tests are often used to confirm the diagnosis:
- Monospot test.This test tells you if have antibodies to EBV, which is the usual cause of mononucleosis
- Complete blood count (CBC) with differential and blood smear. This test shows if you have increased lymphocytes and atypical lymphocytes present, which may suggest you have infectious mononucleosis
Your doctor may swab your throat to make sure your symptoms aren’t from strep throat, which is a bacterial infection. It’s important to differentiate between them because antibiotics are given for strep throat but not mononucleosis.
The rash from mononucleosis should go away on its own as you recover from the infection. Itchiness can be relieved with antihistamines, like Benadryl, and topical steroids.
Your doctor may prescribe these, but you can get them over the counter, too. Be sure to check with your doctor before taking anything over the counter.
If your rash started after taking amoxicillin or ampicillin, talk to your doctor. Your physician may determine that you likely have only a viral infection, and in that case, you wouldn’t need to be on antibiotic therapy.
Mononucleosis goes away on its own in four to eight weeks. Mono treatment involves treating the symptoms not the condition itself. Supportive care includes:
- taking Tylenol or nonsteroidal anti-inflammatory drugs for fever and sore throat
- drinking enough fluids to avoid dehydration
- maintaining a healthy diet to help your body fight the infection
- getting enough rest to minimize fatigue
A rash isn’t the most common symptom of mononucleosis, but it does occur frequently. Like mononucleosis, treatment of a mononucleosis rash is symptomatic, mainly to relieve itchiness.
A rash often develops if you take amoxicillin or ampicillin while you have mononucleosis, and you may need to treat the symptoms of that rash.